Wyoming, 2014Flash Flood and Heavy Rain in Wyoming, May 24 to 25, 2014
May 24 to 25, 2014 · NWS UNR · 2 events in 1 county or zone
Over five inches of rain fell in less than five hours on the north side of Gillette. Runoff overwhelmed drainage systems and flooded several roads near the Gillette-Campbell County Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Over five inches of rain fell in less than five hours on the north side of Gillette. Runoff overwhelmed drainage systems and flooded several roads near the Gillette-Campbell County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 1:25 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, May 24, 1:25 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT SAT MAY 24 2014
.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 223 PM MDT SAT MAY 24 2014
WATER VAPOR IMAGERY SHOWS UPPER LOW CONTINUING TO SPIN ACROSS THE
SWRN CONUS...WITH SW FLOW ALOFT CONTINUING ACROSS THE REGION.
SEVERAL EMBEDDED WAVES ARE PROVIDING ADDITIONAL FORCING. SURFACE
ANALYSIS SHOWS LOW PRESSURE DRIFTING ACROSS ERN MT TO NRN WY. DEEP
SRLY FLOW CONTINUES OVER THE CWA WITH DEWPOINTS IN THE 50 TO LOWER
60S. LITTLE CIN AND WEAK TO MODERATE INSTABILITY HAVE HELPED
CONVECTION KICK OFF EARLY TODAY. STORMS ARE AGAIN ANCHORING OVER THE
NRN BLKHLS...WITH WITH VERY WEAK STEERING CURRENTS AND LITTLE
SHEAR...STORMS ARE BELOW SEVERE LIMITS BUT REDEVELOPING OVER THE
SAME LOCATIONS. RAINFALL RATES HAVE BEEN LOW ENOUGH TO KEEP FLOODING
CONCERNS AT BAY SO FAR. PRECIP WILL MOSTLY DISSIPATE THIS EVENING
WITH LINGERING SHOWERS POSSIBLE LATE TONIGHT INTO EARLY SUNDAY
MORNING. ANOTHER SIMILAR DAY IS EXPECTED TOMORROW WITH LITTLE CIN
AND WEAK TO MODERATE CAPE. SHEAR WILL BE VERY WEAK ALONG WITH
STEERING CURRENTS...SO LOCALLY HEAVY RAINFALL WILL AGAIN BE A
POSSIBILITY. PRECIP WILL DECREASE SUNDAY EVENING.
&&
.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 223 PM MDT SAT MAY 24 2014
WEAK UPPER RIDGE AND SOUTHERN PLAINS CUT-OFF LOW WILL SLOWLY
SHIFT EAST MONDAY INTO TUESDAY. UPPER LEVELS TRANSITIONS TO
SOUTHWEST FLOW FOR THE SECOND HALF OF THE WEEK AS THE NEXT TROUGH
ENTERS THE PACIFIC NORTHWEST. LOW CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE ON MONDAY AND TUESDAY. CHANCES FOR
PCPN WILL THEN INCREASE FOR THE SECOND HALF OF THE WEEK AS VARIOUS
SHORTWAVES LIFT OVER THE REGION AHEAD OF THE WESTERN TROF.
TEMPERATURES WILL BE A BIT ABOVE AVERAGE THROUGH MUCH OF THE
PERIOD.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 223 PM MDT SAT MAY 24 2014
SCT SHRA/TSRA WILL DEVELOP THIS AFTERNOON INTO THIS EVE...WITH ISOLD
SHRA/TSRA POSSIBLY LINGERING OVERNIGHT INTO EARLY SUNDAY. MVFR/IFR
VIS POSSIBLE IN HEAVIER PRECIP. OTHERWISE...MAINLY VFR CONDITIONS
ARE EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...13
LONG TERM...77
AVIATION...77
Hazardous weather outlook, May 24, 4:20 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
520 AM MDT SAT MAY 24 2014
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
520 AM MDT (620 AM CDT) SAT MAY 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG HAVE FORMED ACROSS SOUTHWESTERN SOUTH DAKOTA. VISIBILITY
MAY BE AS LOW AS 1/2 MILE...ESPECIALLY ALONG THE FOOTHILLS FROM RAPID
CITY TO HOT SPRINGS AND THE SOUTHERN BLACK HILLS. THE FOG WILL ERODE
BY MID MORNING.
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE LATE MORNING AND
CONTINUE OVERNIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
STRONG STORMS MAY CONTAIN SMALL HAIL...AND BECAUSE THEY WILL
MOVE SLOWLY...COULD PRODUCE LOCALIZED HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A DAILY CHANCE OF THUNDERSTORMS...BUT SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, May 24, 10:12 AM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT SAT MAY 24 2014
SDZ024-025-072-241800-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
1112 AM MDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND SOUTHWESTERN
MEADE COUNTIES UNTIL NOON MDT...
AT 1109 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GALENA...OR 7 MILES SOUTHWEST OF DOWNTOWN
STURGIS...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN STURGIS...
TILFORD...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 28 AND
41...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4447 10352 4430 10340 4424 10362 4438 10371
TIME...MOT...LOC 1712Z 252DEG 4KT 4433 10359
CALDERON
Heavy Rain, Campbell
- When
- May 24, 3:40 PM MST to 8:00 PM MST
- Where
- Campbell County, 0.69 mi S of (Gcc)gillette Arpt
- Reported by
- ASOS
- Coordinates
- 44.340, -105.540
A record daily rainfall of 5.21 inches was set at the Gillette-Campbell County Airport. The period of record for this site is 1998 through 2014.
Flash Flood, Campbell
- When
- May 24, 6:30 PM MST to May 25, 1:00 AM MST
- Where
- Campbell County, 0.85 mi NW of (Gcc)gillette Arpt to 3.04 mi WNW of Gillette
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.360, -105.550
WY Highway 59 north of Gillette was flooded in two locations. The Gillette-Campbell County Airport was closed when Airport Road became flooded. A few cars were damaged while trying to drive through floodwaters over Foothills Boulevard.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, May 24, 2014$15,000 · 2.75 in hail · 11 events
- Hail and Damaging Wind in Texas, May 24, 20142.75 in hail · 16 events
- Lightning Strike in Wyoming, May 24, 20141 injured · 1 event
- Flood and Hail in Missouri, May 24 to 26, 2014$3,000 · 52 kt wind · 5 events
- Winter Weather in Colorado, May 24 to 25, 20145 events
- Hail and Damaging Winds in Texas, May 24, 2014$4,000 · 1.5 in hail · 4 events
- Flooding in Montana, May 24 to 27, 20143 events
- Damaging Winds in Oklahoma, May 24, 2014$2,000 · 56 kt wind · 2 events
- Hail in New Mexico, May 24, 20141.5 in hail · 2 events
- Hail in Colorado, May 24, 20141 in hail · 2 events
- Flood in Kansas, May 24, 20141 event
- Tornado in Wyoming, May 24, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516014, 516009.